Hail, Dundy
- When
- May 26, 2:20 PM MST
- Where
- Dundy County, 4.75 mi N of Benkelman
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.119, -101.534
A semi stationary warm front across part of far Southwest Nebraska into Northwest Kansas served as the trigger for thunderstorm development during the afternoon and evening hours. Storms developed and moved north of the front producing tornadoes, hail up to tennis ball size, and a report of thunderstorm wind damage in McCook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A semi stationary warm front across part of far Southwest Nebraska into Northwest Kansas served as the trigger for thunderstorm development during the afternoon and evening hours. Storms developed and moved north of the front producing tornadoes, hail up to tennis ball size, and a report of thunderstorm wind damage in McCook. The largest hail reported was north of Max. Two tornadoes formed north of the Benkelman and Max area, one causing damage. The report of thunderstorm wind damage was one inch diameter tree limbs and some shingles being blown down near McCook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 2:10 PM MST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 310 PM MDT Wed May 26 2021 .SHORT TERM...(This evening through Friday night) Issued at 300 PM MDT Wed May 26 2021 Tonight...the combination of sufficient moisture in the 850-700mb layer along a subtle wind shift line from roughly Yuma to Burlington and Tribune may act as a focus for initiation for our next round of showers and thunderstorms early this evening. By 03z thunderstorm activity should be east of a line from Yuma to Colby and Oakley and by 06z extend from Trenton to Hill City east. Thunderstorm activity should be just east of the forecast area a few hours after midnight with dry conditions for the remainder of the night. All modes of severe weather are possible. With precipitable water values as high as 1.5-1.7 inches locally heavy rainfall and flash flooding will be possible. Low temperatures are expected to fall into the upper 40s to around 60. Thursday-Thursday night...a cold front moves through the area during the day with a 1025mb surface high nosing into the area from the northeast during the night. North to northwest winds gusting up to 35 mph are expected through the day with decreasing winds during the night. There is a slim chance for a thunderstorm or two across southwest Cheyenne county CO in the evening as some mid level moisture moves in from the northwest. High temperatures are expected to be in the low to mid 70s. Low temperatures are expected to be in the low to mid 40s. Friday-Friday night...dry conditions are expected. 850mb temperatures warm a few degrees across the western CWA where some short wave ridging moves in ahead of a larger upper level low centered north of Montana. Southerly winds slowly increase through the day with gusts up to 35 mph possible. High temperatures are expected to be in the low to upper 70s. Low temperatures fall into the mid 40s to low 50s. .LONG TERM...(Saturday through Wednesday) Issued at 300 PM MDT Wed May 26 2021 Saturday...thunderstorm chances increase in the afternoon with a high probability of precipitation during the night as a subtle upper trough moves through from the west. Locally heavy rainfall is expected and flash flooding cannot be ruled out. High temperatures are expected to be in the low to mid 70s with low temperatures in the lower 50s. Sunday...precipitation chances remain fairly high as weather disturbances periodically move through the area in west to northwest flow aloft. High temperatures should reach the mid 60s to near 70 with low temperatures in the upper 40s to mid 50s. Monday...good chances for additional precipitation continue during the day before some drier air aloft moves in from the northwest as an upper trough starts to move away from the area. High temperatures remain cool for this time of year in the low 60s to near 70. Low temperatures are expected to be in the mid 40s to low 50s. Tuesday...will need to maintain low chances for thunderstorms as another weather system moves in from the northwest. High temperatures look to be in the mid 60s to low 70s with low temperatures in the mid 40s to low 50s. Wednesday...a large upper trough moves across the area and will be supportive of continued chances for showers and thunderstorms. High temperatures warm back into the low to mid 70s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1130 AM MDT Wed May 26 2021 KGLD...VFR conditions are expected through the period. Southeast winds gusting to 30kts or so are expected from taf issuance through very early this evening before veering to the northwest around 10kts by 09z as a cold front moves through. These northwest winds increase in the morning with gusts around 30kts expected. Presently, confidence in timing specific thunderstorm threats at the terminal are too low to include a mention in the forecast. Its possible that thunderstorm activity could be near the terminal in the 00z-02z timeframe. KMCK...VFR conditions are expected through the period. East- southeast winds gusting up to 25kts or so are expected from taf issuance through 23z. From 00z-06z winds will be from the east 10-13kts. After 06z winds shift to the north then northwest at speeds under 10kts initially, picking up into the 20g30kt range by mid morning. Thunderstorm chances exist from taf issuance through about 20z or so with a possible lull in activity until the 02z-05z timeframe when another threat moves toward the terminal. Large hail and damaging winds are the primary threats and rainfall rates could cause sub VFR vis and cigs. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 320 PM MDT Wed May 26 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 320 PM MDT Wed May 26 2021 /420 PM CDT Wed May 26 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... The threat for severe thunderstorms remains possible through late this evening. Any storms that do develop will be capable of producing hail up to the size of tennis balls, wind gusts to 70 mph and a few tornadoes. Locally heavy rainfall will also be possible and could produce flash flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Showers and thunderstorms will be possible over the weekend and into Monday. Areas receiving heavy rainfall may experience flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of hail in excess of one inch in diameter, wind gusts in excess of 60 mph, funnel clouds, tornadoes, and flash flooding via telephone and social media.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HAIL 10 N LEVANT 39.52N 101.17W
05/26/2021 E1.00 INCH THOMAS KS TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL COVERING THE
GROUND.
&&Special Weather Statement
National Weather Service Goodland KS
1155 AM CDT Wed May 26 2021
NEZ080-261730-
Hitchcock NE-
1155 AM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 1230 PM CDT...
At 1155 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Palisade to near Stratton.
Movement was northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Trenton, Palisade and Stratton.
LAT...LON 4019 10096 4003 10132 4031 10131 4035 10127
4035 10095
TIME...MOT...LOC 1655Z 221DEG 28KT 4029 10126 4015 10127
HustedPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL 10 N BREWSTER 39.51N 101.38W
05/26/2021 E2.50 INCH THOMAS KS STORM CHASER
STORM CHASER REPORTED GOLF BALL TO TENNIS
BALL SIZE HAIL. HAIL BROKE THEIR WINDSHIELD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM HAIL 5 S GOODLAND 39.28N 101.71W
05/26/2021 M2.50 INCH SHERMAN KS PUBLIC
DELAYED REPORT.
&&
RRHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM HAIL 7 S GOODLAND 39.25N 101.73W
05/26/2021 M1.25 INCH SHERMAN KS PUBLIC
DELAYED REPORT.
&&
RRHSpecial Weather Statement
National Weather Service Goodland KS
129 PM CDT Wed May 26 2021
KSZ003-004-261900-
Norton KS-Decatur KS-
129 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON AND EASTERN
DECATUR COUNTIES UNTIL 200 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Oberlin, moving east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Oberlin, Norcatur, Jennings, Clayton and Kanona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3968 10018 3965 10051 3983 10058 4000 10027
4000 10016
TIME...MOT...LOC 1829Z 254DEG 16KT 3977 10044
HustedThe Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
9 hail, 6 tornado, 2 thunderstorm wind. Local standard time, as filed.
Trusted newspaper writer and trained spotter reported brief tornado touchdown north of Benkelman. Locations confirmed by radar imagery. No damage reported and tornado did not last long before the EF-0 began 3 minutes later. There was a distinct break in the track between this one and the following EF-0.
A brief tornado occurred 5 miles north of Benkelman. Damage consisted of some metal roofing panels, a shed was thrown 200 yards, and fencing was damaged. The tornado crossed Highway 61 and ended on the west side of the highway. There was a distinct break in the tracks between this tornado and the EF-2 that began a few minutes later.
An EF-2 tornado occurred shortly after the brief EF-0 north of Benkelman. Damage consisted of many broken power poles, a large grove of Elm Trees that were demolished, additional trees that were snapped or uprooted, damage to a residence including loss of shingles, loss of metal roofing panels to a farm outbuilding, a tractor was moved 100 yards, and damage to antique vehicles due to falling tree debris. The tornado moved along Highway 61 for most of its life, snapping more power poles and twisting signs. The tornado seemed to stray slightly west of the highway and continued according to spotter and chaser reports. The tornado eventually ended over open fields.
Brief tornado reported by off-duty NWS employees. Occurred around the same time as the Dundy County EF-2 tornado.
Law enforcement and off-duty NWS employees reported another new, large tornado formed in extreme eastern Dundy County. This tornado continued for around 20 minutes until it roped out in the far northeastern part of the county.
The hail ranged from golf ball to tennis ball in size.
Brief tornado reported. Spotter was located in extreme southern Chase County, Nebraska, looking south.
The hail stones were atleast this large.
The hail ranged from pea to dime in size.
The hail ranged from penny to dime in size.
The hail ranged from pea to penny in size.
The hail ranged from golf ball to baseball in size.
The hail occurred with wind gusts of atleast 60 MPH.
The wind gusts were atleast 60 MPH. Quarter size hail also occurred.
Reported via MPing.
One inch diameter tree limbs blown down and some shingles blown off. Reported via MPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyThe tornado archive for Nebraska, 2021Warnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959210, 962574, 962571, 962572, 962573, 962575, 959211, 962576, 959212, 959226, 959213, 959214, 959217, 959216, 959220, 959218, 959219.